Kentucky, 2015

Flooding in Kentucky, March 7 to 29, 2015

March 7 to 29, 2015 · NWS PAH · 7 events in 7 counties and zones

Minor to moderate flooding occurred along the Ohio River. A heavy rainfall event on March 3 was followed by a major winter storm on March 4 into early March 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor to moderate flooding occurred along the Ohio River. A heavy rainfall event on March 3 was followed by a major winter storm on March 4 into early March 5. Two more heavy rainfall events occurred in quick succession. On the 9th and 10th, one to two inches of rain fell, followed by two to four more inches on the 13th and 14th. The combined effect of all these rain and snow events was a prolonged flooding event on the Ohio River. Since the precipitation was spread out over a 10-day period, the magnitude of the flooding was generally minor to moderate instead of major.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 7, 8:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 7, 8:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CST SAT MAR 7 2015

.UPDATE...
ISSUED AT 859 PM CST SAT MAR 7 2015

THE PROBLEM FOR TONIGHT REMAINS THE POTENTIAL FOR LOW CLOUDS AND
FOG DEVELOPMENT. SURFACE OBSERVATIONS THIS EVENING INDICATE THAT
THE WEAK SURFACE BOUNDARY IS FARTHER NORTH THAN PREVIOUSLY
EXPECTED...WHICH HAS RESULTED IN A BIT MORE WIND THROUGHOUT THE
AREA. THIS HAS HELD UP TEMPERATURES.

THE 18Z NAM AND GFS CONTINUED TO DEVELOP SIGNIFICANT SATURATION
OF THE BOUNDARY LAYER BY 03Z...AS MOISTURE IS ADVECTED IN FROM THE
WEST/NORTHWEST. NO SIGN OF ANY DEVELOPMENT YET...AND THE 00Z NAM
SEEMS TO BE A BIT LESS BULLISH ON THE LOW-LEVEL MOISTURE.

UPDATED TO INCREASE THE WINDS AND TEMPERATURES THROUGH THE
EVENING...AND DECREASED THE CLOUD COVER. WOULD NOT BE AT ALL
SURPRISED TO SEE FOG DEVELOPMENT OVER THE MELTING SNOWPACK LATE
TONIGHT...AS THE WINDS EVENTUALLY BECOME LIGHT AND VARIABLE. SO
PUSHED BACK THE ONSET OF THE LOW CLOUDS AND FOG UNTIL 09Z.
ALTHOUGH TEMPERATURE TRENDS WERE MODIFIED THROUGH MUCH OF THE
NIGHT...THE IMPACT ON LOWS BY DAYBREAK IS INSIGNIFICANT...AS MOST
AREAS WILL STILL GET DOWN TO NEAR 30 DEGREES.

FURTHER ADJUSTMENTS MAY BE NECESSARY...ESPECIALLY IF CONFIDENCE
INCREASES IN THE LOW CLOUDS NOT DEVELOPING.

UPDATE ISSUED AT 523 PM CST SAT MAR 7 2015

UPDATED FOR 00Z AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 303 PM CST SAT MAR 7 2015

THE CHALLENGE OF THE MOMENT IS TEMP TRENDS...WHICH HAVE BEEN
WARMER THAN FORECAST IN GENERAL TODAY...AS RELATIVELY WARM LOW
LEVEL FLOW CONTINUES. VISIBLE SATELLITE PICTURES INDICATE SOME
EROSION ON THE EDGES OF THE DEEP SNOWPACK TODAY.

THE NEXT CHALLENGE IS HOW THE MOISTURE FROM THE SNOWMELT WILL
MAKE ITS PRESENCE KNOWN OVERNIGHT AS TEMPS DROP. SFC WINDS ARE
FORECAST TO BE LIGHT AND QUITE VARIABLE TONIGHT. THERE WILL
PROBABLY BE A SOLID LOW STRATUS LAYER ACCOMPANIED BY AT LEAST SOME
FOG. HOWEVER...WRLY WINDS 10-15 KTS JUST OFF THE SFC AND UNDER A
PROMINENT INVERSION MAY STIR UP MOISTURE JUST ENOUGH TO AVOID
DENSE FOG/FREEZING FOG AT THE SFC. FOR NOW...THE FORECAST IS FOR
AREAS/PATCHY FOG GENERALLY AFTER MIDNIGHT...LINGERING INTO MID
MORNING.

ISENTROPIC LIFT ASSOCIATED WITH A MINOR DISTURBANCE IN THE WRLY
FLOW ALOFT MAY PRODUCE A SOME LIGHT SHOWERS NEAR THE AR/TN STATE
LINE LATE SUNDAY NIGHT/MON. AVAILABLE MOISTURE SHOULD INCREASE
SIGNIFICANTLY MON NIGHT AS THE MID LEVEL FLOW TURNS SWRLY AHEAD OF
THE NEXT LOW PRESSURE SYSTEM...YIELDING WDSPRD RAINFALL ESPECIALLY
IN WRN KY. AT THIS TIME...QPF MON NIGHT IS UNDER A THIRD OF AN
INCH.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 303 PM CST SAT MAR 7 2015

A SLOW MOVING UPPER TROF WILL REACH THE SOUTHERN 1/2 OF THE PLAINS
BY MID WEEK WITH SEPARATE NORTHERN STREAM FLOW ACROSS THE NORTHERN
TIER OF STATES. AN EXTENSIVE AREA OF MOISTURE WILL ALREADY BE IN
PLACE ACROSS THE AREA TUESDAY...WITH RAIN TUESDAY MORNING GRADUALLY
SHIFTING EAST DURING THE AFTERNOON AND EVENING...DEPARTING OUR
EASTERN CWFA EARLY TUESDAY NIGHT. SHOULD BE QUIET WEDNESDAY...THEN
THE MID LEVEL FLOW WILL TURN MORE SSW AND RESULT IN A BROADER AREA
OF SHOWERS FOR THURSDAY THROUGH SATURDAY AS THERE WILL BE A BIT MORE
NORTHERN STREAM INTERACTION ABOUT A RIDGE FROM THE SOUTHEAST U.S.
INTO THE OHIO VALLEY REGION. WILL HAVE TO MONITOR THE POTENTIAL FOR
HEAVY RAINFALL WITH THIS SYSTEM. CANNOT RULE OUT THUNDER EITHER.
THERE IS STILL SOME UNCERTAINTY WITH RESPECT TO DURATION. THE ECMWF
IS FASTER TO MOVE THE ACTIVITY EAST AND OUT OF THE AREA WHILE THE
GFS IS MUCH SLOWER. THERE HAS NOT BEEN A CONSISTENT SIGNAL
ESTABLISHED FOR DURATION. TEMPERATURES WILL BE MILD THROUGH THE LONG
TERM...AND MORE TYPICAL OF WHAT WE SHOULD SEE INTO THE SECOND WEEK
OF MARCH.

&&

.AVIATION...
ISSUED AT 523 PM CST SAT MAR 7 2015

VFR CONDITIONS WILL PREVAIL UNTIL LATE THIS EVENING...WHEN A LOW
CLOUD DECK AND FOG COULD DEVELOP DUE TO LIGHT SFC WINDS AND A
MELTING SNOWPACK. A PROMINENT LOWER TROP INVERSION WILL LIMIT
MIXING IN OF DRIER AIR ABOVE. HOWEVER...WINDS JUST OFF THE SFC MAY
SKEW THE IFR/POSSIBLE LIFR CONDITIONS MORE TOWARD LOW CIGS VERSUS
LOW VSBYS. WILL CONTINUE TO MONITOR TRENDS AS WE HEAD THROUGH THE
EVENING HOURS AND ADJUST FORECAST AS NECESSARY. WINDS SHOULD
START MIXING THINGS UP BY SUNDAY AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
Hazardous weather outlook, Mar 7, 2:06 PM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CST SAT MAR 7 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
206 PM CST SAT MAR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FOG SHOULD FORM LATE TONIGHT. THE FOG MAY BE LOCALLY
DENSE...CAUSING POOR VISIBILITY AND POSSIBLY SOME BLACK ICE.

MINOR TO MODERATE FLOODING IS OCCURRING ON THE GREEN RIVER AND PARTS
OF THE OHIO RIVER. REFER TO THE LATEST RIVER STATEMENTS AND
FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WE ARE MONITORING THE POTENTIAL FOR HEAVY RAINFALL THURSDAY THROUGH
SATURDAY. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT FRIDAY THROUGH
SATURDAY...WITH LIGHTNING THE MAIN HAZARD.

MINOR FLOODING IS FORECAST ALONG THE OHIO RIVER...THE GREEN
RIVER...AND THE WHITE RIVER. PLEASE REFER TO THE LATEST RIVER
STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Henderson

When
March 7, 11:00 PM CST to March 23, 6:00 AM CST
Where
Henderson County, 1.07 mi NW of Henderson to 3.35 mi W of Baskett
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.840, -87.595

Minor flooding occurred on the Ohio River. Numerous secondary roads in low-lying bottomlands were underwater. One motorist died after driving down a flooded road in a remote area adjacent to Audubon State Park. The body of the 55-year-old man was found in the water near his truck about 17 days after he went missing. A few state roads were closed near the river, including Highways 268, 811, and 136.

Flood, Union

When
March 8, 2:00 PM CST to March 29, 11:00 AM CST
Where
Union County, Uniontown to 2.49 mi WSW of Uniontown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.770, -87.930

Minor flooding occurred on the Ohio River. At the Uniontown river gage, the river crested at 49.40 feet on the 20th. Flood stage is 37 feet. About eight state roads were closed, including Highways 667, 668, 1452, 1637, 871, and 1508.

Flood, Crittenden

When
March 8, 2:00 PM CST to March 29, 11:00 AM CST
Where
Crittenden County, Fords Ferry to 0.72 mi SSE of Fords Ferry
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.470, -88.080

Minor flooding occurred on the Ohio River. The ferry from the Kentucky shore to Cave-In-Rock, Illinois was shut down due to high water.

Flood, Daviess

When
March 9, 8:00 PM CST to March 23, 6:00 AM CST
Where
Daviess County, 0.58 mi N of Owensboro to Griffith
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.779, -87.120

Minor flooding occurred on the Ohio River. At the Owensboro river gage, the river crested at 44.9 feet on the 17th. Flood stage is 40 feet. A few state roads near the river were closed, including Highways 298 and 334.

Flood, McCracken

When
March 11, 11:00 PM CST to March 28, 7:00 PM CST
Where
McCracken County, Ragland to 2.66 mi SE of Oaks
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.170, -88.900

Moderate flooding occurred on the Ohio River. At the Paducah river gage, the river crested at 45.54 feet on the 17th. Flood stage is 39 feet. Mainly bottomland and surrounding low-lying areas were flooded. Floodwaters crept into some backyards along Highway 1420 west of the city. The riverfront park in downtown Paducah was partially flooded but remained open to traffic. Backwater from the Ohio River affected the lower part of the Clarks River in eastern McCracken County. This backwater caused flooding of Kentucky Highway 1255.

Flood, Ballard

When
March 11, 11:00 PM CST to March 28, 7:00 PM CST
Where
Ballard County, Oscar to 3.65 mi NE of Ingleside
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.130, -89.030

Moderate flooding occurred along the Ohio River. There was considerable flooding of low-lying woods and fields in bottomland areas. This included a large part of a state wildlife management area. Some river access roads were flooded.

Flood, Livingston

When
March 12, 10:00 PM CST to March 27, 8:00 PM CST
Where
Livingston County, 0.5 mi SW of Ledbetter to 0.42 mi NNW of Bayou
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.045, -88.486

Minor flooding occurred on the Ohio River. At the Smithland river gage, the river crested at 45.22 feet on the 17th. Flood stage is 40 feet. Portions of Kentucky Highway 137 were closed in the Birdsville area. Agricultural land and wooded river bottomlands were flooded. Crop losses were negligible since planting was not yet underway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Henderson2015-03-0755MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562559, 562560, 562561, 562558, 562564, 562565, 562563.